Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 82, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2005, 5:23 PM EDT for Harnett County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2005, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 13, 2005, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 58 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:28 PM EDT | HAIL 1 | 3 Sse Pineview, NC | ALONG HIGHWAY 87 AND BUFFALO LAKE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 132123
SVRRAH
NCC085-132200-
/O.NEW.KRAH.SV.W.0082.050713T2123Z-050713T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT WED JUL 13 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HARNETT COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 600 PM EDT
* AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER OVERHILLS...OR ABOUT 17 MILES NORTHWEST OF
FAYETTEVILLE. MOVING NORTHEAST AT 20 MPH. QUARTER SIZED HAIL AND
WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BARBECUE...ANDERSON CREEK...
LILLINGTON...RAVEN ROCK STATE PARK...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3521 7912 3521 7914 3526 7920 3532 7916
3555 7885 3553 7875 3542 7863 3540 7863
3522 7896 3519 7909
$$
WSS2 follow-up statements
000
WWUS52 KRAH 132145
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
545 PM EDT WED JUL 13 2005
NCC085-132200-
/O.CON.KRAH.SV.W.0082.000000T0000Z-050713T2200Z/
HARNETT NC-
545 PM EDT WED JUL 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
HARNETT COUNTY...
AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. QUARTER SIZE HAIL WAS REPORTED JUST SOUTHEAST OF PINEVIEW.
THIS STORM WAS LOCATED NEAR ANDERSON CREEK...OR ABOUT 12 MILES
SOUTHWEST OF LILLINGTON...MOVING NORTHEAST AT 10 MPH.
IN ADDITION TO HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3521 7912 3521 7914 3526 7920 3532 7916
3555 7885 3553 7875 3542 7863 3540 7863
3522 7896 3519 7909
$$
04000
WWUS52 KRAH 132155
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT WED JUL 13 2005
NCC085-132200-
/O.CON.KRAH.SV.W.0082.000000T0000Z-050713T2200Z/
HARNETT NC-
555 PM EDT WED JUL 13 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM EDT FOR
HARNETT COUNTY...
AT 553 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES
SOUTHWEST OF RAVEN ROCK STATE PARK...OR ABOUT 10 MILES WEST OF
LILLINGTON...MOVING NORTHEAST AT 25 MPH.
A NEW SEVERE THUNDERSTORMS WARNING MAY NEED TO BE ISSUED AFTER 6
PM.
LAT...LON 3521 7912 3521 7914 3526 7920 3532 7916
3555 7885 3553 7875 3542 7863 3540 7863
3522 7896 3519 7909
$$
04What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:33 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 13, 1:33 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 133 PM EDT WED JUL 13 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THE SYNOPTIC SCALE PATTERN CHANGES LITTLE THE NEXT THREE DAYS. THE FLOW OVER CENTRAL NC IS INFLUENCED BY A TROUGH WITH DENNIS REMNANTS IN THE OHIO VALLEY THROUGH FRIDAY...GRADUALLY GIVING WAY TO GREATER INFLUENCE FROM A WESTWARD EXPANDING BERMUDA HIGH BY SATURDAY. PRECIPITABLE WATER REMAINS HIGH IN THE 1.9 TO 2.25 RANGE DEPENDING ON MODEL AND TIME OF DAY WHILE MID LEVEL LAPSE RATES ARE IN THE 5.25 TO 5.50 DEG/KM RANGE FOR A CONDITIONALLY UNSTABLE AIRMASS EACH DAY. CHANCES OF DIURNAL THUNDERSTORMS WILL BE INCLUDED EACH DAY...THOUGH THE SMALL SCALE FEATURES THAT ARE APT TO TRIGGER THEM AND MIGHT FAVOR ONE AREA OVER ANOTHER REMAIN OBSCURE AT THIS TIME RANGE. WITH NO SIGNIFICANT DAY-TO-DAY CHANGE IN LOW LEVEL THICKNESS... PERSISTENCE FAVORS HIGHS OF 89-94 AND LOWS OF 70-75. -RFG && .LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)... ATLANTIC RIDGE WILL RETROGRADE WEST AND BE CENTERED OVER THE CAROLINAS THROUGH MOST OF THE PERIOD. WITH THE RIDGE OVERHEAD TEMPERATURES WILL REACH BETWEEN 90 AND 95 EACH DAY WITH LOWS 70 TO 75. THE LOW LEVEL RIDGE DOES REMAIN OFFSHORE TO TRANSPORT LOW LEVEL MOISTURE AND A PIEDMONT TROUGH DEVELOPS...WHICH MAY INITIATE DIURNAL CONVECTION WITH SLIGHTLY GREATER CHANCES IN THE WEST. PREVIOUS FORECAST HAS POPS 20-30 ACROSS THE AREA AND NO MAJOR CHANGES WILL BE MADE. -DGS && .AVIATION... BEST CHANCES OF TSRA THIS AFTERNOON WILL BE AT FAY AND RWI...SO WILL INCLUDE A TEMPO FOR TSRA WITH MVFR VIS/CIGS THERE. A MOIST AIR MASS WITH SOME MID LEVEL CLOUDS AND LIGHT WINDS SUGGEST STRATUS DEVELOPMENT OVERNIGHT. EXPECT BEST CHANCES FOR LOW CIGS TO BE AT FAY AND RWI...PERHAPS GETTING TO LIFR. LOCATIONS FROM RDU WEST HAVE HAD A MORE WESTERLY FLOW TODAY WHICH MAY LIMIT THE AMOUNT OF LOW CLOUDS THAT FORM...AND WILL HAVE MVFR CIGS THERE. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, Jul 13, 5:02 AM EDT, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 502 AM EDT WED JUL 13 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 502 AM EDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHWESTERLY LOW LEVEL FLOW WILL CONTINUE OVER THE AREA TODAY... WHILE THE UPPER LEVEL LOW PRESSURE CENTER THAT WAS ONCE HURRICANE DENNIS LINGERS OVER THE OHIO VALLEY. PIECES OF ENERGY ROTATING AROUND THIS LOW WILL CROSS OVER CENTRAL NORTH CAROLINA TODAY... RESULTING IN THE DEVELOPMENT OF SCATTERED THUNDERSTORMS. A STORM OR TWO COULD BECOME STRONG... PRODUCING ISOLATED WIND GUSTS OVER 40 MPH... ALONG WITH HEAVY RAIN AND SMALL HAIL. HOWEVER... NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE RISK OF ISOLATED TO SCATTERED SHOWERS AND STORMS WILL PERSIST... PARTICULARLY EACH AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY. GIH
In the hours before
Special weather statement, Jul 13, 3:56 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 356 PM EDT WED JUL 13 2005 NCZ042-077-078-089-132100- HARNETT-JOHNSTON-SAMPSON-WAYNE- 356 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SECTIONS OF JOHNSTON...WAYNE...HARNETT AND SAMPSON COUNTIES THROUGH 500 PM EDT... AT 356 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HOBBTON...OR ABOUT 9 MILES NORTH OF CLINTON...MOVING EAST AT 5 MPH. OTHER STRONG STORMS WERE LOCATED BETWEEN BENSON AND CLAYTON...AND NEAR NEWTON GROVE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. WSS
Special weather statement, Jul 13, 4:36 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 436 PM EDT WED JUL 13 2005 NCZ042-132100- JOHNSTON- 436 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN JOHNSTON COUNTY THROUGH 500 PM EDT... AT 436 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WILSONS MILLS...OR ABOUT 6 MILES NORTH OF SMITHFIELD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FLOWERS...WILSON MILLS...ARCHER LODGE...MICRO...EMIT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWN TREES AND POWER LINES ARE POSSIBLE. LIGHT OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. BRIEF FLOODING OF ROADS AND POOR DRAINAGE AREAS WILL OCCUR. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. WSS
Special weather statement, Jul 13, 4:46 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 446 PM EDT WED JUL 13 2005 NCZ041-042-132145- JOHNSTON-WAKE- 446 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND FAR WESTERN JOHNSTON COUNTIES THROUGH 545 PM EDT... AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS OVER LAKE WHEELER...OR ABOUT 13 MILES SOUTHWEST OF RALEIGH...MOVING NORTHEAST AT 15 MPH. THESE STORMS ARE EXPECTED TO STRENGTHEN THROUGH 515 PM. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE WHEELER...GARNER...AND...RALEIGH. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. IN ADDITION...VERY HEAVY RAIN WILL OCCUR. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE BRIEF FLOODING OF STREETS AND POOR DRAINAGE AREAS. IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER IMMEDIATELY. WSS
Special weather statement, Jul 13, 4:55 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 455 PM EDT WED JUL 13 2005 NCZ040-132200- CHATHAM- 455 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 600 PM EDT... AT 455 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER GOLDSTON...OR ABOUT 9 MILES NORTHWEST OF SANFORD...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PITTSBORO. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. ANYONE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. BL
Special weather statement, Jul 13, 5:00 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 500 PM EDT WED JUL 13 2005 NCZ074-132200- MONTGOMERY- 500 PM EDT WED JUL 13 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH 600 PM EDT... AT 500 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ELM...OR ABOUT 12 MILES SOUTHEAST OF TROY...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ELM...CANDOR. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. BL
Local storm report, Jul 13, 5:05 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
505 PM EDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL GARNER 35.69N 78.63W
07/13/2005 1.00 INCH WAKE NC LAW ENFORCEMENT
HAIL REPORTED AT THE CORNER OF AVERSBORO AND TIMBER
DRIVE.
&&
JORROCKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:16 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 29 min |
| Jul 13, 4:59 PM EDT | Flash Flood Warning | RAH | Sampson | 91 min |
| Jul 13, 5:01 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 32 min |
| Jul 13, 5:12 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 33 min |
| Jul 13, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 22 min |
| Jul 13, 6:55 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.